What exactly is hepatotoxicity, and why should I be worried?
Hepatotoxicity is damage that occurs to the liver by chemical means. Medications that we use every day can ultimately be damaging our liver!
Unfortunately, hepatotoxicity from commonly known drugs is often a cause of liver injury. It is estimated as many as 1000 drugs can be blamed for some form of liver damage.
The liver’s role in detoxification makes it especially vulnerable to damaging substances. Liver cells, hepatocytes, can be injured by various pathways depending on the type of drug being metabolized. Reactive particles can destruct the cellular components of the hepatocytes, leading to cell death. Other metabolites alter liver enzymes responsible for drug metabolism leading to toxicity. Drug fragments can also bind to liver proteins initiating an autoimmune attack on the liver tissue.
Effects of hepatotoxicity can be seen throughout the body. General symptoms include: nausea, vomiting, upper right stomach pain, loss of appetite, brown urine, and yellowing of the skin and eyes (jaundice.) It is important to note these changes early and notify the health-care provider immediately if they are experienced. Early intervention is the safest way to limit damage to the liver!
Who is at risk for hepatotoxicity? EVERYONE! It may be a patient you are monitoring, a family member you are educating, or yourself. Concerns extend far beyond high dosages of prescription medications. Hepatotoxicity can result from combining multiple drugs, alcohol consumption with medications, genetic predispositions, age-related metabolism rates, and underlying diseases. Over-the-counter products, such as Tylenol, and herbal remedies, that are often considered “safe”, play a HUGE role in liver damage.
The key to lowering your risk is EDUCATION. Knowledge about hepatotoxicity is critical to keeping EVERYONE safe.
Kaplowitz, N. (2004). Drug-induced liver injury. Clinical Infectious Diseases: An Official Publication Of The Infectious Diseases Society Of America, 38 Suppl 2S44-8. http://libproxy.uta.edu:2066/.
More information on hepatotoxicity, like specific symptoms to look out for can be found here: http://www.liverdisordersfocus.com/articles/liver-disorders/drug-induced-liver-damage.php
Friday, October 16, 2009
Seeing through the confusion, should we stop taking Tylenol/acetaminophen?
It could take quite a while for the FDA to definatively decide about new dosages of acetaminophen. In the mean time, people and doctors are baffled. The vote that took place in June from the panel was for the reduction of the current recommended dose of acetaminophen. Another vote included making certain products containing 500 mg or more available through prescription only. Once a decision from the FDA is reached, it could still take years for it to actually take effect.
Acetaminophen related hepatotoxicity is a major concern for the FDA because it is one of the most commonly used pain relievers on the market. In 2004, they released a campaign to inform the public about the dangers of acetaminophen misuse. Some believe that it has not been fully effective in reducing the amount of toxicity because it is still at the top of the list of drugs that commonly cause liver damage.
Some have countered that doctors and pharmacists need to be the ones to take note of the dangers related to acetaminophen. Currently, the recommended daily dose is 4 g, but pharmacists say that they have seen doctors prescribe much more than that. Who's responsibility is it to reach the consumer?
In the end, what has one representative said about the safety of the current dose? People have no need to worry, that as long as it is used correctly 4 grams per day should be just fine.
Is acetaminophen (brand name, Tylenol) cause for concern? Next time you reach into the medicine cabinet, what will cross your mind?
For more details, view the article:
This is a video with the discussion of safety:
Traynor, A., (2009). FDA’s acetaminophen meeting sparks confusion.
American Journal of Health-System Pharmacy, 66(16), 1422, 1425-6.
Retrieved from: http://libproxy.uta.edu:2066/login.aspx?
Hepatotoxicity: Where We've Been, Where We Are, Where We're Going
Hepatotoxicity dates back to nearly 100 years. Just recently, they have discovered that some of the most common drugs can cause liver injury. These drugs are currently well known to the public and used by a majority of the population. The drugs in question are known as non-steroid anti-inflammatory drugs (NSAIDS), statins, anti-diabetics, and acetaminophen.
- Acetaminophen was known to cause liver damage in 1943, if not taken in therapeutic range. Even when taken appropriately, can cause hepatotoxicity if taken with other medications.
- The anti-diabetic drug, troglitazone, was the first drug to bring light to hepatotoxicity and the long-term causes it can have on the liver.
Hundreds of articles exist on the effects of drugs on the liver. The drug industry has been hit hard with removal of drugs from the market that cause liver damage. Liver hepatotoxicity is one of the most common reasons that drugs are withdrawn from the public's use. Even doses in the therapeutic range, have been known to cause toxicity of the liver. Although these drugs were known to work effectively, they were shown to cause severe liver damage, liver transplant, or death.
In 2006, the FDA added guidelines to follow if the immune system falls below a certain range. Liver enzymes should be tested in order to keep patients safe. This is currently the only way to diagnosis liver hepatoxicity, at least the most efficient way.
Recently, the public has become aware of acetaminophen related hepatotoxicity. One controversy on OTC drugs is the drug-drug interactions. The public is not as educated as they should be on the ease of overdosing on OTC drugs. As healthcare professionals, it should be an important goal to educate patients on liver safety.
WHAT THE FUTURE HOLDS
Drug companies will have a never-ending battle with regulating the side effects of drugs. It could be considered a catch 22, drugs can dramatically improve ones life and at the same time be a silent killer. The FDA has taken steps to educate the public on these drugs, but the warnings do not seem to be eye catching enough.
Studies show that there is a possible genetic link to drug induced liver injury. Science Daily (2009) studies show that acetaminophen is toxic if taken in high doses, but a link exists showing that toxicity is more likely due to genetics. The study suggests that finding the genetic marker will help create safer drugs in the future. Studies also suggest that some patients become more susceptible due to their environmental factors.
Current preclinical and clinical liver safety testing does an excellent job in keeping the public safe from drugs capable of causing various forms of liver injury.
In any case, the FDA will constantly be on alert for drugs and their contraindications for hepatotoxicity. Healthcare professionals will need to be aware of the ever-changing revisions to drugs and safety changes.
Lucena, M., García-Cortés, M., Cueto, R., Lopez-Duran, J., & Andrade, R. (2008). Assessment of drug-induced liver injury in clinical practice. Fundamental & Clinical Pharmacology, 22(2), 141-158. http://search.ebscohost.com/
Watkins, P. (2005). Idiosyncratic liver injury: challenges and approaches. Toxicologic Pathology, 33(1), 1-5. http://search.ebscohost.com/
Fontana R, Watkins P, Bonkovsky H, et al. Drug-Induced Liver Injury Network (DILIN) prospective study: rationale, design and conduct. Drug Safety: An International Journal Of Medical Toxicology And Drug Experience [serial online]. 2009;32(1):55-68. Available from: MEDLINE
Ipswich, MA. Accessed October 16, 2009.Lee W, Senior J. Recognizing drug-induced liver injury: current problems, possible solutions. Toxicologic Pathology [serial online]. 2005;33(1):155-164. Available from: MEDLINE, Ipswich, MA. Accessed October 16, 2009.009.